Maryland, 2021Flooding in Maryland, August 20, 2021
August 20, 2021 · NWS LWX · 5 events in 2 counties and zones
A weak boundary tapped into plenty of moisture and instability for showers and thunderstorms. Weak winds aloft caused slow moving storms, which led to instance of flooding and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak boundary tapped into plenty of moisture and instability for showers and thunderstorms. Weak winds aloft caused slow moving storms, which led to instance of flooding and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 20, 3:05 AM EST, 5 hours 10 minutes earlier.
Area forecast discussion, Aug 20, 3:05 AM EST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
405 AM EDT Fri Aug 20 2021
.SYNOPSIS... An upper level low will track through the area today
before becoming stationary through the weekend. A Bermuda high will
build over the Atlantic early next week, before a cold front
approaches from the northwest during the middle to latter portions
of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
The air mass has recovered reasonably well in spite of the weak
frontal passage which occurred yesterday behind former Tropical
Depression Fred. The 06Z special upper air sounding from KIAD
depicted a precipitable water value of 2.12". Further inspection
yields a tall/skinny CAPE profile with a high freezing level of just
over 15,000 feet. All are necessary ingredients in a flooding setup.
As such, a Flash Flood Watch remains in effect for portions of
central Virginia eastward across a majority of the I-95 corridor,
and down into southern Maryland. Based on the latest radar trends
and high-resolution guidance, the best threat for flash flooding
concerns would be along and east of I-95. In particular, a moisture
conveyor belt appears locked in from central Virginia northeastward
into southern Maryland. Farther north, an 850-mb boundary stretches
across areas of northern Virginia down along VA-29 into Fauquier and
Culpeper Counties. Some recent convective activity has fired along
this mentioned boundary which may produce quick bursts of locally
heavy rainfall. Given the tropical environment in place, there is
the potential for 1 to 2 inch hourly rates. As the associated 850-mb
low exits later this morning, activity in the wake should become
more isolated to scattered in nature.
Given the presence of the upper low to the west, additional showers
and thunderstorms may fire this afternoon into the evening hours.
Extensive cloud cover will keep high temperatures down with readings
capping in the low 80s. Consequently, this could also temper the
level of instability which would offset some of the thunderstorm
threat. With the upper low a fixture over the region, the overnight
may not be completely dry. Will maintain a chance for
showers/isolated thunderstorms with mild, humid conditions
persisting. Low temperatures are forecast to stay in the low 70s
along and east of I-95, with 60s elsewhere.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
For the first half of the upcoming weekend, uncertainty looms around
the position of the persistent upper low as well as the track of
Tropical Storm Henri. With the latter system staying well offshore,
enhanced subsidence off to its west should not impact the forecast
over the region. Regarding the upper low track, it is forecast to
remain a slow mover with its presence lingering through the weekend.
Forecast steering flows remain weak with Corfidi vectors being
around 5 to 10 knots. Given the high precipitable water environment,
an inherent flooding risk will likely continue. Storm coverage is
somewhat uncertain which makes this a somewhat challenging forecast.
High temperatures gradually warm back up into the mid 80s with
dewpoints remaining in the low 70s. Most showers should taper off by
the overnight with the exception of far northeastern Maryland. Low
temperatures will stay fairly close to the previous night's readings.
On Sunday, what is forecast to become Hurricane Henri will track
around 40N/70W which is a couple hundred miles off the New Jersey
coast. Farther southwest, the stagnant upper low is likely to be
crossing the I-95 corridor during the second half of the day. This
would place the better chances for showers and thunderstorms south
and east of I-95. Additional warming is to take place drawing high
temperatures closer to the 90 degree mark. Residual shower chances
will largely depend on how quickly the upper low can exit the area.
Mild and humid conditions will stick around yet another night with
lows in the upper 60s to low 70s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
General weather pattern over the extended period looks to remain
decently quiet than what we've experienced as of late. Upper level
ridging across the southeast US will return as a surface Bermuda
high strengthens offshore. This will continue the hot and humid
trend, but will also result in the return of drier weather to the
region. While the hot and humid conditions will yield an unstable
airmass, chances for daily showers and thunderstorms will persist
during this time. However do expect any shower/thunderstorm activity
to be widely scattered in nature.
&&
.AVIATION /07Z FRIDAY THROUGH TUESDAY/...
Scattered showers and embedded low top thunderstorms continue early
this morning as an upper level low traverses along a stalled
boundary. DCA, BWI, and MTN have the best potential for low top
thunderstorms through mid morning, with SHRA elsewhere.
Expect widespread MVFR/IFR CIGs in clds/precip through the mid
morning hours before becoming VFR by this afternoon. Convection
chances decrease this afternoon for most of the terminals. However
will need to watch CHO which may see additional showers and
thunderstorms as the front pushes further southward.
VFR conditions likely to persist during the beginning of the week,
aside from daily chances for showers/thunderstorms. However any
shower/thunderstorm activity will be widely scattered in nature.
&&
.MARINE...
Relatively light winds will prevail through the weekend given weak
gradients in place. However, given the perpetual forecast of showers
and thunderstorms, convective-based statements or warnings may be
required at times.
Expect generally quiet weather over the waters for the beginning of
next week as high pressure offshore results in a southerly flow.
However do continue the risk for daily afternoon/early evening
shower and thunderstorms, which may prompt hazardous conditions
briefly.
&&
.TIDES/COASTAL FLOODING...
Tidal anamolies are expected to remain below minor flood stage for
the next high tide cycle. Thus confidence is increasing in regards
to no coastal flooding concerns this morning, albeit non-zero.
Southerly flow will keep anamolies elevated throughout much of this
week. However don't anticipate any flooding concerns at this time.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until noon EDT today for DCZ001.
MD...Flash Flood Watch until noon EDT today for MDZ011-013-014-
503>506.
Flash Flood Watch through this afternoon for MDZ016>018.
VA...Flash Flood Watch until noon EDT today for VAZ038>040-050>056-
501-502-505>507.
Flash Flood Watch through this afternoon for VAZ057.
WV...None.
MARINE...Flash Flood Watch until noon EDT today for ANZ535.
&&
SYNOPSIS...BRO
NEAR TERM...BRO
SHORT TERM...BRO
LONG TERM...SOUZA
AVIATION...SOUZA
MARINE...SOUZA/BRO
TIDES/COASTAL FLOODING...SOUZAHazardous weather outlook, Aug 20, 4:35 AM EST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
535 AM EDT Fri Aug 20 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-210945-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
535 AM EDT Fri Aug 20 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Today and Tonight
The Flash Flood Watch continues until noon today, except through
5 PM for southern Maryland and King George County Virginia.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe thunderstorms are possible on Saturday and Sunday
as a slow moving system approaches from the Great Lakes. Isolated
instances of flooding are also possible in slow moving
thunderstorms over the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary over the next several days.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-210945-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
535 AM EDT Fri Aug 20 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Today and Tonight
The Flash Flood watch is in effect until noon today.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe thunderstorms are possible on Saturday and Sunday
as a slow moving system approaches from the Great Lakes. Isolated
instances of flooding are also possible in slow moving
thunderstorms over the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary over the next several days.
MDZ001-501-502-VAZ503-504-WVZ501>506-210945-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
535 AM EDT Fri Aug 20 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Today and Tonight
No significant weather expected.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Isolated severe thunderstorms are possible on Saturday as a slow
moving system approaches from the Great Lakes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation not expected at this time.
In the hours before
Local storm report, Aug 20, 7:50 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
850 AM EDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 AM FLASH FLOOD 1 S MERRIFIELD 38.87N 77.24W
08/20/2021 FAIRFAX VA EMERGENCY MNGR
US-50 ARLINGTON BOULEVARD CLOSED AT LONG BRANCH NEAR
VA-699 PROSPERITY AVENUE. WATER FLOWING OUT OF CREEK
ACROSS ENTIRE ROADWAY.
&&
EVENT NUMBER LWX2105545
DHLocal storm report, Aug 20, 7:53 AM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
853 AM EDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 AM FLOOD 1 SSW KENILWORTH 38.89N 76.95W
08/20/2021 DISTRICT OF COLUMB DC FIRE DEPT/RESCUE
3900 BLOCK OF EAST CAPITOL STREET NORTHEAST BLOCKED BY
HIGH WATER AT THE UNDERPASS.
&&
EVENT NUMBER LWX2105546
DHLocal storm report, Aug 20, 8:00 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 AM EDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLASH FLOOD 1 NNW WOLF TRAP 38.95N 77.29W
08/20/2021 FAIRFAX VA MESONET
DIFFICULT RUN ROSE RAPIDLY OUT OF ITS BANKS IN WOLF
TRAP.
&&
EVENT NUMBER LWX2105547
DHLocal storm report, Aug 20, 8:01 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
901 AM EDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM FLASH FLOOD STRATMEADE SPRINGS 38.85N 77.24W
08/20/2021 FAIRFAX VA MESONET
ACCOTINK CREEK ROSE RAPIDLY OUT OF ITS BANKS.
&&
EVENT NUMBER LWX2105548
DHLocal storm report, Aug 20, 8:05 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
905 AM EDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0838 AM FLOOD 1 SSW THE WHITE HOUSE 38.89N 77.04W
08/20/2021 DISTRICT OF COLUMB DC BROADCAST MEDIA
WESTBOUND INDEPENDENCE AVENUE SOUTHWEST BLOCKED BY HIGH
WATER BETWEEN 15TH STREET SOUTHWEST AND 23RD STREET
SOUTHEAST.
&&
EVENT NUMBER LWX2105549
DHLocal storm report, Aug 20, 8:15 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
915 AM EDT FRI AUG 20 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM FLOOD 1 ENE THE AMERICAN LEGI 38.97N 77.17W
08/20/2021 MONTGOMERY MD BROADCAST MEDIA
THE NORTHBOUND RAMP FROM CLARA BARTON PARKWAY TO I-495
CAPITAL BELTWAY OUTER LOOP WAS BLOCKED BY HIGH WATER.
&&
EVENT NUMBER LWX2105550
DHFlood, Montgomery
- When
- August 20, 8:15 AM EST to 10:15 AM EST
- Where
- Montgomery County, 1.5 mi S of Kemp Mill to 1.57 mi S of Kemp Mill
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 39.008, -77.020
Sligo Creek Pkwy. closed due to flooding at the intersection with Brunett Ave.
Flood, Montgomery
- When
- August 20, 9:47 AM EST to 11:47 AM EST
- Where
- Montgomery County, 1.84 mi SSE of Travilah to 1.98 mi SSE of Travilah
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.044, -77.262
Beall Mountain Rd. close near river road due to flooding of Watts Branch.
Flood, Montgomery
- When
- August 20, 10:07 AM EST to 12:07 PM EST
- Where
- Montgomery County, 1.86 mi N of Takoma Park to 1.8 mi N of Takoma Park
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.996, -77.006
Sligo Creek Pkwy. closed due to flooding along Sligo Creek between Piney Branch Rd. and Hampshire Ave.
Flood, Calvert
- When
- August 20, 10:10 AM EST to 2:10 PM EST
- Where
- Calvert County, 0.43 mi SSE of Dares Beach to 0.45 mi SSE of Dares Beach
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 38.565, -76.516
Bay Ave. and Chesapeake Ave. closed due to flooding.
Flood, Montgomery
- When
- August 20, 10:37 AM EST to 12:37 PM EST
- Where
- Montgomery County, 0.69 mi S of Parkwood to 1.1 mi S of Byforde
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.010, -77.080
Beach Dr. closed due to flooding along Rock Creek near Stanhope Rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Alabama, August 20, 20211 death · 1 event
- Hail and Damaging Wind in Nebraska, August 20, 2021$6.2 million · 1.5 in hail · 5 events
- Flash Flood and Damaging Wind in Texas, August 20, 2021$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Kansas, August 20, 20211 in hail · 31 events
- Tornado and Damaging Winds in Iowa, August 20, 2021$32,000 · EF0 · 3 events
- Flash Flooding and Flooding in Virginia, August 20, 202123 events
- Damaging Winds in Kansas, August 20, 202160 kt wind · 13 events
- Tornadoes and Heavy Rain in Iowa, August 20 to 21, 2021$3,000 · EF0 · 11 events
- Excessive Heat in Oklahoma, August 20, 202111 events
- Flash Flood in Missouri, August 20, 2021$15,000 · 1 event
- Tornado and Damaging Wind in North Dakota, August 20, 2021$1,000 · EF0 · 6 events
- Damaging Winds in North Carolina, August 20, 2021$5,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980877, 980880, 980885, 980886, 980887.